Wyoming, 2018

High Wind in Wyoming, April 4, 2018

April 4, 2018 · NWS CYS · 7 events in 3 counties and zones

Occasional high winds affected some of the wind prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Occasional high winds affected some of the wind prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 4, 3:45 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 4, 3:45 AM MST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
445 AM MDT Wed Apr 4 2018

.SHORT TERM...(Today and tonight)
Issued at 316 AM MDT Wed Apr 4 2018

Another tricky wind forecast is expected today. Latest satellite
loop was showing quite a bit of standing lenticular clouds
developing along the higher terrain west of the Laramie Range.
However, during the last hour or so, we have noticed this cloud
cover was diminishing. If these clouds do not hinder solar
radiation this afternoon, we may see some good mixing once again
across much of southeast Wyoming, but it will be warmer than
yesterday. The area of concern today will be near the right exit
region of the upper level jet that is expected to poke into
areas near the Laramie Range. This will provide decent subsidence
and possibly more sunshine near Arlington, I-80 summit and
possibly Laramie. At this time, we are more confident going with
a High Wind Warning for Arlington and the I-80 summit due to
this area having the potential to mix higher into the stronger
winds aloft. However, would not be surprised if the day shift
throws in Laramie as well. These strong winds may drop off a bit
this evening, but may pick up again across Arlington overnight,
due to the gradients remaining fairly strong. We may also see some
snow showers over the Snowy Range and Sierra Madre Mountain ranges
tonight due to upslope flow, but would not expect more than a
couple of inches.

.LONG TERM...(Thursday through Tuesday)
Issued at 316 AM MDT Wed Apr 4 2018

The main concern continues to be the snow potential on Thursday
night into Friday. The models are fairly consistent in their QPF
amounts with values averaging around 1/2 inch. However, there are
some indications that some higher QPF could take place along and
just east of the Laramie range where the upslope flow will play
more of role in enhancing QPF. At this point, it looks like there
will be quite a bit of frontogenesis along this front as it
pushes southeast. This combined with some enhancement from a
possible coupled jet may make for a messy Friday morning commute
in Cheyenne, Scottsbluff and folks traveling the Interstates.
Snowfall rates could also be near one inch an hour right after the
front passes through, which may cause roads to become slick in a
hurry. Folks will need to stay tuned in, because the evolution of
this feature could change with regards to timing and placement of
the higher snowfall amounts.

Another very progressive shortwave will be on the horizon this
weekend. This system will be warmer and bring mostly rainfall and
perhaps some isolated thunderstorms. Though you cannot rule out
more snowfall in the higher elevations above 9000ft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 444 AM MDT Wed Apr 4 2018

VFR conditions at all southeast Wyoming and Nebraska Panhandle
airports today. Winds will pick up after sunrise today and
persist through the afternoon.

&&

.FIRE WEATHER...
Issued at 316 AM MDT Wed Apr 4 2018

Gusty west winds at 25 to 35 mph are expected in southeast Wyoming
once again today. Dewpoints will start in the single digits and
teens this morning, but we should see a general increase in the
dewpoints this afternoon as moisture pushes in from the Pacific
northwest. Dewpoints will continue to increase on Wednesday night
and Thursday before another disturbance moves into the picture

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 AM this morning to 9 PM MDT this
     evening for WYZ110-116.

NE...None.
&&

SHORT TERM...REC
LONG TERM...REC
AVIATION...GCC
FIRE WEATHER...REC
Hazardous weather outlook, Apr 4, 3:18 AM MST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
418 AM MDT Wed Apr 4 2018

WYZ101>119-051030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
418 AM MDT Wed Apr 4 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected along the I-80 Summit and Arlington this
afternoon. See the latest high wind warning for further details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong disturbance is expected to move through the area on
Thursday night into Friday. This disturbance will produce some
significant snowfall over parts of southeast Wyoming especially
in the mountains. Stay tuned to further updates.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-051030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
418 AM MDT Wed Apr 4 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong disturbance is expected to move through the area on
Thursday night into Friday. This disturbance will produce some
significant snowfall over parts of the Nebraska panhandle. Stay
tuned to further updates.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
April 4, 9:00 AM MST to 1:25 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 04/0945 MST.

High Wind, South Laramie Range Foothills

When
April 4, 9:35 AM MST to 4:35 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 04/0945 MST.

High Wind, South Laramie Range

When
April 4, 9:40 AM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured a peak wind gust of 59 mph.

High Wind, North Snowy Range Foothills

When
April 4, 11:35 AM MST to 11:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 59 mph.

High Wind, North Snowy Range Foothills

When
April 4, 11:50 AM MST to 12:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 04/1150 MST.

High Wind, South Laramie Range Foothills

When
April 4, 12:15 PM MST to 2:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 04/1230 MST.

High Wind, South Laramie Range Foothills

When
April 4, 12:20 PM MST to 4:20 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 04/1525 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761136, 761139, 761137, 761135, 761133, 761140, 761138.